| Catalog Number |
18064260S |
| Medical Device Problem Codes |
Break (1069); Fracture (1260)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
04/18/2025
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Once the investigation is completed any additional information will be reported in a supplemental report.
Event or Problem Description
The customer reported that: "when used during surgery, the drill broke (approx.2.5cm) and the tip remained in the patient.Impossible to remove.No consequences.".
Event or Problem Description
The customer reported that: "when used during surgery, the drill broke (approx.2.5cm) and the tip remained in the patient.Impossible to remove.No consequences".
Additional Manufacturer Narrative
Correction: please refer to section d9 the device was not returned.The reported event could not be confirmed since the device was not returned for evaluation and no other evidence were provided.A device inspection was not possible since the affected device was not returned.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More information as well as the affected device must be available in order to determine the exact root cause of the issue.If the device is returned or if any additional information is provided, the investigation will be reassessed.
Additional Manufacturer Narrative
Correction: please refer to section d9 the device was returned and h6 (method, results and conclusion codes).The reported event could be confirmed, since the device was returned for evaluation and matches the alleged issue.The device inspection revealed the following: the received drill was found to be broken just around the middle of the cutting edges.The tip of the drill could not be returned for evaluation as it was left inside the patient.The nature of breakage indicates towards a combination of brittle and ductile failure evident by smooth surface in most of the fracture surface with some plastic deformation around the edges.Most likely application of excessive bending & axial load, to appreciate the cortex, the tip broke in such a manner.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the issue is deemed to be user related.The nature of breakage indicates towards application of excessive bending and axial loading, most likely to appreciate the cortex.This aligns with the additional information received which conveyed that the drilling angle was complex and the patient had hard bone.The instructions cleaning, sterilization, inspection & maintenance instructs the user that: stryker t&e does not typically specify the maximum number of uses for reusable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.If any additional information is provided, the investigation will be reassessed.
Event or Problem Description